Skip to Main Content

A 31-year-old woman with a history of seizure disorder notices increasing gum enlargement (Figure 40-1). She is unemployed and does not have dental insurance. She has not been to a dentist in at least 10 years. She brushes her teeth only once a day and does not floss at all. She has been on phenytoin (Dilantin) since early childhood, and this does prevent her seizures. You talk to her about dental hygiene and refer her to a low-cost dental clinic that cares for persons with limited resources.

Figure 40-1

Gingival overgrowth secondary to phenytoin (Dilantin) in a woman with epilepsy. (Courtesy of Richard P. Usatine, MD.)

Gingival overgrowth (hyperplasia) can be hereditary or induced as a side effect of systemic drugs, such as phenytoin, cyclosporine, or calcium channel blockers. Besides the cosmetic effect it can make good oral hygiene more difficult to maintain.

Gingival hyperplasia, drug-induced gingival overgrowth (DIGO), hereditary gingival fibromatosis.

  • The prevalence of phenytoin-induced gingival hyperplasia is estimated at 15% to 50% in patients taking the medication1,2 (Figures 40-1 and 40-2).
  • In patients receiving cyclosporine for more than 3 months, the incidence of gingival overgrowth (GO) can approach 70%3 (Figure 40-3).
  • The incidence of gingival hyperplasia has been reported as 10% to 20% in patients treated with calcium channel blockers in the general population.2

Figure 40-2

Multiple tiny hamartomas on the gums from Cowden disease with gingival overgrowth secondary to phenytoin. (Courtesy of Richard P. Usatine, MD.)

Figure 40-3

Gingival overgrowth secondary to cyclosporine use for 1 year to treat severe plaque psoriasis. Note the blunted and thickened interdental papillae. (Courtesy of Richard P. Usatine, MD.)

  • Although the etiology of GO is not entirely known, risk factors known to contribute to GO include the following: nonspecific chronic inflammation associated with poor hygiene, hormonal changes (pregnancy), medications (calcium channel blockers, phenytoin, and cyclosporine), and systemic diseases (leukemia, sarcoidosis, and Crohn disease).
    • Studies suggest that phenytoin, cyclosporine, and nifedipine interact with epithelial keratinocytes, fibroblasts, and collagen to lead to an overgrowth of gingival tissue in susceptible individuals.2
    • More than 15 drugs have been shown to cause GO.
    • The most common nonreversible DIGO is caused by phenytoin (Figures 40-1 and 40-2).
  • Histopathologically, tissue enlargement is the result of proliferation of fibroblasts, collagen, and chronic inflammatory cells.

  • Prolonged use of phenytoin, cyclosporine, or calcium-channel blockers (especially nifedipine).
  • Pregnancy.
  • Systemic diseases (leukemia, sarcoidosis, and Crohn disease).
  • Poor oral hygiene and the presence of periodontal disease.

Signs and Symptoms

  • The diagnosis is made by ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.